Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 331, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Oct 14, 2003, 4:58 PM EDT for Allegheny County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2003, 4:58 PM EDT (20:58 UTC)
- Expired
- Oct 14, 2003, 6:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 16 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPBZ 142058
SVRPBZ
PAC003-142200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 PM EDT TUE OCT 14 2003
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLEGHENY COUNTY IN PENNSYLVANIA
* UNTIL 600 PM EDT
* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES WEST OF FRANKLIN PARK...MOVING
NORTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
BELL ACRES...
BEN AVON...
BRADFORDWOODS...
CURTISVILLE...
EMSWORTH...
FRANKLIN PARK...
HAMPTON TOWNSHIP...
<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 4067 7982 4054 8002 4050 8010 4053 8015
4059 8019 4062 8015 4067 8013What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 4:05 PM EDT, 53 minutes earlier.
Area forecast discussion, Oct 14, 4:05 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 405 PM EDT TUE OCT 14 2003 HAVE ISSUED A WIND ADVISORY FOR TONIGHT AND WEDNESDAY. ETA AND GFS SHOW THE APPROACHING LOW PRESSURE SYSTEM DEEPENING AS IT MOVES THROUGH THE GREAT LAKES. PREFRONTAL THUNDERSTORMS HAVE A SLIGHT RISK OF SEVERE WEATHER, MAINLY WIND GUSTS. POSTFRONTAL DOWNWARD MOMENTUM TRANSFER WITH THE TIGHTENING ISOBARIC GRADIENT LIKEWISE CAPABLE OF WIND GUSTS OVER 50 MPH. ENSUING TROUGHY NORTHWEST FLOW ALOFT WILL MAKE TEMPERATURES NOTICEABLY COOLER FOR THE REST OF THE WEEK. GFS SHOWS NEXT FRONTAL SYSTEM TO ALSO BE WELL DEVELOPED AS IT MOVES THROUGH FRIDAY. SO ACCOMPANYING SHOWERS CAN LINGER INTO SATURDAY. PIT 46 54 40 55 / 100 30 10 10 HLG 46 55 40 56 / 100 30 10 10 MGW 46 56 41 56 / 100 30 10 10 ZZV 45 56 41 56 / 100 30 10 10 PHD 45 54 40 55 / 100 30 10 10 FKL 43 49 37 50 / 100 40 10 10 DUJ 43 49 37 50 / 100 40 10 10 LBE 46 55 39 54 / 100 30 10 10 BTP 44 52 39 53 / 100 40 10 10 IDI 46 55 39 54 / 100 30 10 10 ODM 44 55 37 52 / 100 30 10 10 .PBZ... MD...WIND ADVISORY FOR TONIGHT AND WEDNESDAY FOR ZONE MDZ001. OH...NONE. PA...WIND ADVISORY FOR TONIGHT AND WEDNESDAY FOR ZONES PAZ007>009... PAZ013>016...PAZ022>023...PAZ030...PAZ032. WV...WIND ADVISORY FOR TONIGHT AND WEDNESDAY FOR ZONES WVZ023... WVZ041.
Hazardous weather outlook, Oct 14, 12:40 PM EDT, 4 hours 18 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-142000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 1240 PM EDT TUE OCT 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE DAMAGING WINDS. THE STORMS WILL FORM AHEAD OF A STRONG COLD FRONT WHICH WILL SWEEP THROUGH THE REGION EARLY TONIGHT. AFTER THE COLD FRONT MOVES THROUGH...THERE IS ALSO THE POTENTIAL FOR STRONG WINDS LATE TONIGHT. THE HIGHEST WINDS WILL OCCUR OVER NORTHERN PENNSYLVANIA AND THE MOUNTAINS. WIND GUSTS OF UP TO 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... THE POTENTIAL FOR STRONG WINDS CONTINUES ON DAY TWO. THE HIGHEST WINDS WILL OCCUR OVER NORTHERN PENNSYLVANIA AND THE MOUNTAINS. WIND GUSTS OF UP TO 60 MPH ARE POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED BEYOND DAY TWO. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH WEDNESDAY.
In the hours before
Special weather statement, Oct 14, 12:32 PM EDT, 4 hours 26 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-141915- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1232 PM EDT TUE OCT 14 2003 ...THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE DAMAGING WINDS. THE STORMS WILL FORM AHEAD OF A STRONG COLD FRONT WHICH WILL SWEEP THROUGH THE REGION EARLY TONIGHT. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 4:51 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 39 min |
| Oct 14, 4:55 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 35 min |
| Oct 14, 5:14 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 61 min |
| Oct 14, 5:17 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 58 min |
| Oct 14, 5:19 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 56 min |
| Oct 14, 5:33 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 57 min |
| Oct 14, 5:37 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 53 min |
| Oct 14, 5:39 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 66 min |
| Oct 14, 5:51 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 54 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.